Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
180 Doctors are Online

Excessive bleeding when getting tattoo, blood clots in superficial veins. Could antibiotics caused this reaction?

User rating for this question
Answered by

Practicing since : 1981
Answered : 922 Questions
I have several tattoos but the most recent was stopped mid session due to excessive bleeding. I usually do not have any bleeding with tattooing. I recently had blood clots found in superficial veins and am awaiting appt with vascular surgeon as to tx. course for that issue. Because of this vein issue I was advised to take an antibiotic and do compression wraps. Could antibiotics I am taking have caused this reaction? Or is it a combination of meds and compression wraps??
Posted Sun, 30 Sep 2012 in Medicines and Side Effects
Answered by Dr. Anil Grover 1 hour later
Hi there,
Thanks for writing in
I am a medical specialist with an additional degree in cardiology. I read your question with diligence.
If we look at your problem in chronological order.
You had bleeding while tattooing for the first time. Then there were no wraps no augmentin yet you have blood related problem.
Doctor gave you compression wraps and an antibiotic (with which you had no prior history of allergy). Compression wraps do not cause clotting. Rare allergy to augmentin can cause clotting but not localized isolated finding there would be plenty more symptoms to write then. In my opinion, you have some problem with your blood because of yet unidentified cause which has led to low degree of localized disseminated intravascular coagulopathy (combination of bleeding and clotting); infection can be cause and in any case it needs to be treated. You can check with your doctor but I do not think you are allergic to augmentin. If you any follow up query please ask I will be most happy to reply. Good Luck
With best wishes.
Dr Anil Grover,
Medical Specialist & Cardiologist
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW
Above answer was peer-reviewed by
Follow-up: Excessive bleeding when getting tattoo, blood clots in superficial veins. Could antibiotics caused this reaction? 5 hours later
I think perhaps I need to be more specific with time frame of the issue.

The pain, inflammation, and swelling of the superficial vein started Aug 23 with a quarter size spot on my inner lower right calf. Over the course of 5 days this spread to include my entire inner calf and into the inner knee. I went to my primary care dr and was prescribed keflex and given a shot of antibiotics (rocepien). I called my vascular surgeon to make an appt at this time. I had been to the vascular dr approx 4 years ago for pain in my leg veins but nothing was ever done other than compression stockings. I had a bilateral ultrasound ordered by the vascular dr. The ultrasound - which happened another week after being ordered - revealed multiple clots of the superficial veins in my leg. The vascular dr said to do compression wraps and follow up with reg dr. Regular dr changed my antibiotics and gave another shot of rocephin, as by this time the pain, inflammation and swelling encompassed from calf to upper inner thigh. I have been resting, elevating legs, wearing compression stockings, and taking antibiotics as directed.

I went yesterday to have my tattoo work completed - the outline was already done and healed - and this is when the excessive bleeding occurred. The location of the tattoo is my upper chest plate. When my artist attempted to color the area blood was literally seeping from the area upon first pass of the tattoo gun. The area continued to weep blood droplets for close to 3 hours after we stopped the session. We did not complete the rest of the work as this was so unusual for me to experience.

I hope this makes for easier understanding of the time sequence of event. Does this additional information time frame alter any of your prior answer? What is the recommended way for my dr to pinpoint an exact cause of infection versus just switching me from one antibiotic to another as they are now doing?
Answered by Dr. Anil Grover 9 hours later
Thanks for getting back. Yes your mail helps in analyzing your problem.
With your history we can identify two problems.
1. Problem of clotting and bleeding. Causes related to either stasis of blood or was was the case first time and added injury (a natural process of tattooing does break tissues which normally do not cause bleeding) points towards some kind of blood component that means, coagulation factors or platelet dysfunction could be the cause, which will be sorted out by the specialist. At present you are receiving adequate care. I am sure vascular surgeon will take a consult with hematologist and further testing will be required to find out the underlying cause. It does not appear cause for panic for definitely has raised an alarm.

2. Well, I am afraid antibiotics have been started without looking for infection (like blood culture or even complete blood count) so depending on the judgement of the treating physician and your history for allergy with drugs a course will have to be completed. Nothing to worry on that count. In so many patients it has to be done this way in the interest of time. I wish you a speedy recovery. Good Luck.

With Best Wishes

Dr Anil Grover
Above answer was peer-reviewed by
Follow-up: Excessive bleeding when getting tattoo, blood clots in superficial veins. Could antibiotics caused this reaction? 36 minutes later
Thank you very much for your time in reviewing my issue and your prompt response. It is always good to have another Doctors opinions. :)
Answered by Dr. Anil Grover 2 hours later
Pleasure is all mine and my sincerest wishes for your speedy recovery. It was good interacting with you.
May Almighty be always with you.
You may close the query with comments if you have no further questions.


Anil Grover
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor